Arkansas, 2021

Damaging Wind in Arkansas, July 16, 2021

July 16, 2021 · NWS SHV · 1 event in 1 county or zone

A northwest flow aloft prevailed across the Mid and Lower Mississippi Valley during the afternoon of July 16th, sandwiched between a large ridge of high pressure anchored over the Desert Southwest, as well as over the Southeast United States. Southerly low level winds were strong enough to allow for scattered showers and thunderstorms to develop and lift north along the seabreeze into portions…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A northwest flow aloft prevailed across the Mid and Lower Mississippi Valley during the afternoon of July 16th, sandwiched between a large ridge of high pressure anchored over the Desert Southwest, as well as over the Southeast United States. Southerly low level winds were strong enough to allow for scattered showers and thunderstorms to develop and lift north along the seabreeze into portions of East Texas and North Louisiana, while a shortwave trough embedded in the northwest flow aloft over the Mid-South and Ozarks region resulted in a broken complex of thunderstorms to shift south through much of Arkansas during the afternoon and evening. Given the extent of diurnal heating and low level moisture, moderate instability developed during the afternoon over Southwest Arkansas ahead of the southward moving storms, with an isolated severe thunderstorm developing over Southern Union County during the early evening, where damaging winds downed trees northeast of Junction City. These storms eventually weakened as they moved into portions of North Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 16, 5:34 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 16, 5:34 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
634 PM CDT Fri Jul 16 2021

.AVIATION...

For the 17/00Z TAFs, scattered showers and thunderstorms continue
to affect several of our terminals, specifically a large area of
TSRA/SHRA just northeast of TXK, and some remaining pop up
convection north of MLU and NW of LFK. Several outflow boundaries
are progressing N/NW and may bring brief gusty winds and generate
further storms. Storm activity will diminish in coverage by 03Z,
but rain chances will linger, particularly across our northern
zones, affecting TXK and ELD. Most terminals will see MVFR cigs
between 10Z and 14Z, possibly dropping to IFR at MLU around 14Z.
VFR vis/cigs will prevail thereafter, with another round of VCTS
in the afternoon hours. /26/

&&

.PREV DISCUSSION... /issued 305 PM CDT Fri Jul 16 2021/

SHORT TERM.../Tonight through Saturday Night/

Widespread remnants of convection from this afternoon will slowly
diminish a few hours after sunset, with humid post-rainfall
conditions likely through tonight. That said, high resolution
guidance suggests that convection will continue overnight in our
northern zones ahead of a frontal boundary that will linger north of
the Ark-La-Tex through the weekend. Persistent low-level southerly
flow will keep PWAT values near 2 inches, which is in the 90th
percentile of SPC climatology for the area. The combination of these
factors will keep milder overnight lows in the low to mid 70s.

A similar pattern continues by tomorrow with convection near the
Ozarks (and outflow from this convection) propagating southward
across the Ouachitas through the day, while seabreeze convection
propagates northward. The combination of outflow from both groups of
convection and daytime heating will instigate another batch of
widespread showers and thunderstorms across the Ark-La-Tex by
Saturday afternoon. No severe weather is expected with this
activity, however, gusty winds, brief heavy rain, and frequent cloud
to ground lightning will be possible. Any outdoor plans for tomorrow
should be made with contingencies for these potential impacts.
Overall this activity will keep highs in the low 90s with heat
indices just over 100 degrees, especially in areas that do not
receive rainfall.

Saturday night conditions will also be similar to tonight's, with
dew points above the 70-degree mark areawide and wet soils from
afternoon rainfall securing muggy conditions and mild lows in the
low to mid 70s. Light southerly winds will persist through the
entire 36 hour period, peaking in speed with daytime heating
tomorrow afternoon. /16/

LONG TERM.../Sunday through Friday/

An active/unsettled long term period is expected across the region,
characterized by periods of convection but also, slightly cooler
temps, something that is quite unusual for this time of year. By
Sunday morning, a shortwave trough remains progged to reside from
Cntrl/Srn MS into SCntrl LA to along the extreme SE TX coast, and
should continue to drift slowly S away from the region through the
afternoon. However, a weakness aloft extending NW of this trough
should help focus sct to numerous convection especially during the
afternoon when diurnal heating/instability is maximized within the
weakly sheared air mass. Abnormally high PW's will also contribute
to these storms becoming efficient rain producers as they slowly
move, with additional redevelopment expected to become more focused
on residual outflow bndrys. Have maintained likely pops during the
afternoon across SW AR/much of N LA, with convection expected to be
more scattered farther W across E TX. This will be where the hotter
temps reside Sunday afternoon, but cooler temps will follow
thereafter as another shortwave trough begins to dig S into
Cntrl/Ern OK and NCntrl AR by Monday morning.

This next trough and associated convection will help reinforce a
weak sfc front/trough S across Ern OK/NCntrl AR Monday
afternoon/night, although convection should increase ahead of this
bndry farther S across much of the region late Sunday night and
especially Monday, as a NW to SE oriented weak H850-700 trough
drifts S into the Nrn half of the area. After a potential decrease
in the convection Sunday evening, did bump pops up to mid and high
chance late from SE OK into NCntrl LA, before ramping pops back to
likely Monday especially as some diurnal heating will help to
generate adequate instability for convection to become more numerous
during the day. The ECMWF and to some extent, the GFS, both suggest
that convection will again increase late Monday night along a NW to
SE corridor from NCntrl TX into N LA/extreme SW AR along another
developing trough aloft that will sink S into the Srn Plains and
Lower MS Valley through Tuesday. Given the weakly sheared air mass
and the tendency for the convection to not be modeled well
especially given this time of year, did tone down the higher
(categorical) NBM pops down to likely Monday and Tuesday, before
becoming more scattered Wednesday through the rest of the new work
week.

A weak closed low remains progged to develop over NCntrl TX by
Tuesday night, before retrograding W into W or NW TX by
Wednesday/Thursday. Despite the departure of the low away from the
region, a W-E weak shear axis looks to linger and bisect the area
through Friday, and should help focus sct convection across the
region especially with the aid of heating. However, none of the
medium range guidance supports the likely NBM pops, and thus, have
toned down pops to chance each day, with the convection diminish
by/shortly after sunset with the loss of heating. As mentioned
earlier, max temps will remain slightly below the seasonal norms
through at least the first half of the work week.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  93  75  93 /  30  30  30  50
MLU  74  90  73  91 /  40  60  40  60
DEQ  72  91  72  90 /  50  60  40  60
TXK  75  92  74  91 /  50  50  40  60
ELD  72  90  71  90 /  50  60  50  60
TYR  76  93  75  93 /  20  10  10  30
GGG  74  92  73  92 /  20  20  20  50
LFK  74  93  74  93 /  20  20  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

26/16/15
Hazardous weather outlook, Jul 16, 11:03 AM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CDT Fri Jul 16 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1203 PM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected this
afternoon, especially over portions of Deep East Texas and North
Louisiana, as well as extreme Northeast Texas, Southeast Oklahoma,
and portions of Southwest Arkansas. Isolated strong storms can not
be ruled out this afternoon, with locally gusty winds and brief heavy
rainfall possible. Additional shower and thunderstorm redevelopment
will be possible later tonight across Northeast Texas, Southeast
Oklahoma, and Southwest Arkansas as an upper level disturbance
enters the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous showers and thunderstorms is expected
across the region this weekend into much of next week as a series
of upper level disturbances move into the area, which will help
reinforce a weak surface front south into the region by early next
week. While the threat for organized severe thunderstorms is not
expected, isolated strong storms can not be ruled out, with
locally gusty winds and heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

15

In the hours before

Special weather statement, Jul 16, 1:31 PM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
231 PM CDT Fri Jul 16 2021

LAZ019-020-162015-
Winn LA-Grant LA-
231 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND SOUTHEASTERN WINN
PARISHES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Winnfield to 8 miles
northeast of Colfax to near Lena. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colfax, Pollock, Dry Prong, Georgetown, Lake Iatt, Williana, Bentley
and Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3142 9269 3145 9268 3145 9271 3147 9271
      3147 9269 3153 9272 3155 9276 3159 9272
      3177 9272 3182 9235 3181 9236 3178 9235
      3171 9237 3162 9237 3162 9238 3161 9237
      3144 9243 3141 9252
TIME...MOT...LOC 1930Z 264DEG 15KT 3174 9267 3161 9261 3149 9276

15
Special weather statement, Jul 16, 3:14 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
414 PM CDT Fri Jul 16 2021

LAZ018>020-162200-
Winn LA-Natchitoches LA-Grant LA-
414 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...CENTRAL
NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Natchitoches, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Natchitoches, Montgomery, Provencal, Natchez, Clarence, Goldonna,
Atlanta, Melrose, Grand Ecore, St. Maurice, Flora, Clear Lake,
Bermuda and Hagewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3151 9320 3168 9327 3206 9289 3173 9262
TIME...MOT...LOC 2114Z 228DEG 19KT 3168 9309

09
Special weather statement, Jul 16, 4:20 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
520 PM CDT Fri Jul 16 2021

ARZ051-059-060-070-162300-
Howard AR-Hempstead AR-Little River AR-Miller AR-
520 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
CENTRAL HEMPSTEAD...NORTHEASTERN MILLER AND SOUTHEASTERN HOWARD
COUNTIES UNTIL 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
Saratoga, or 9 miles south of Mineral Springs, moving southeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hope, Mineral Springs, Tollette, Fulton, Washington, Saratoga, Ozan,
McNab, Oakhaven, Bright Star, Millwood, Hervey and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 9347 3344 9379 3367 9406 3375 9400
      3375 9396 3377 9397 3378 9396 3379 9397
      3380 9397 3390 9390
TIME...MOT...LOC 2220Z 293DEG 17KT 3373 9391

09
Special weather statement, Jul 16, 5:45 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
645 PM CDT Fri Jul 16 2021

ARZ072-170030-
Columbia AR-
645 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR COLUMBIA COUNTY UNTIL 730 PM
CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Magnolia, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Magnolia, Waldo, McNeil, Emerson, Village, Smithland, Macedonia,
Calhoun, Mount Vernon, Ebenezer, Laughlin, College Hill, Noxobe,
Lamartine, Spotville and Medlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 9312 3302 9313 3326 9344 3344 9334
      3344 9322 3346 9322 3345 9312 3338 9312
      3338 9298 3329 9298
TIME...MOT...LOC 2345Z 290DEG 11KT 3330 9327

09
Special weather statement, Jul 16, 6:49 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
749 PM CDT Fri Jul 16 2021

ARZ072-073-LAZ004-006-170130-
Union AR-Columbia AR-Union LA-Claiborne LA-
749 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR UNION AND SOUTHEASTERN COLUMBIA
COUNTIES...NORTHERN UNION AND NORTHEASTERN CLAIBORNE PARISHES UNTIL
830 PM CDT...

At 748 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from Calion to near El Dorado to near Wesson
to near Atlanta. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
El Dorado, Norphlet, Huttig, Junction City, Haynesville, Bernice,
Strong, Calion, Atlanta, Wesson, Urbana, Lawson, Cooley, Lapile, Moro
Bay State Park, Marion, Lisbon, Felsenthal, Spearsville and Lillie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3295 9208 3292 9212 3277 9284 3304 9323
      3325 9287 3337 9255 3332 9252 3332 9246
      3329 9247 3327 9244 3330 9235 3326 9232
      3328 9230 3325 9223 3321 9223 3321 9218
      3316 9217 3316 9211 3307 9213 3300 9207
TIME...MOT...LOC 0048Z 283DEG 38KT 3331 9255 3316 9270 3308 9284 3304
9309

09

The radar

The Shreveport radar (KSHV), 130 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 16, 7:16 PM CST
Where
Union County, 1.35 mi ENE of Caledonia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.060, -92.650

Trees down on Caledonia Road northeast of Junction City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965105.